Concerned about a sharp rise in the number of people suffering a new and serious illness connected to vaping, the Centers for Disease Control is encouraging people to stop using e-cigarettes while an investigation seeks to identify the cause. From NPR:

The Centers for Disease Control and Prevention said Friday that the number of possible cases of severe respiratory illnesses among people who vaped nicotine or cannabis-related products has more than doubled, to 450 in 33 states…

“While this investigation is ongoing, people should consider not using e-cigarette products,” says Dr. Dana Meaney-Delman, incident manager of the CDC’s response to the vaping-related lung injuries. “People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns.”

Late last month, the CDC said the number of reported vaping-related cases stood at 215. Three people have died — in Illinois, Oregon and Indiana — and a fourth death is under investigation, according to the CDC.

A fourth death connected to vaping was announced Friday afternoon by LA County health officials:

Dr. Muntu Davis, the county’s health officer, said the patient was an “older adult who had chronic underlying health conditions,” but vaping is considered the probable cause of death. He declined to give the patient’s exact age, but said the person was over 55.

Public health officials said there have been a total of 12 Los Angeles County cases of illnesses stemming from e-cigarettes, with the illness dubbed vaping-associated pulmonary injury, or VAPI.

No one is yet certain what is causing VAPI, but it does not seem to be tied to any one brand of fluid. But Thursday the New York State Department of Health published a press release which pointed to a possible explanation:

Laboratory test results showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. At least one vitamin E acetate containing vape product has been linked to each patient who submitted a product for testing. Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products and was not seen in the nicotine-based products that were tested.

As a result, vitamin E acetate is now a key focus of the Department’s investigation of potential causes of vaping-associated pulmonary illnesses. Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms.

Vitamin E is, of course, necessary for good health. However, the Vitamin E acetate found in these patients has an oily consistency which doctors believe could be coating the lungs of people who vape frequently and preventing the lungs from exchanging oxygen efficiently.

That’s far from certain at this point, but as you’ll hear in this CBS News report, this 18-year-old nearly died after just two years of vaping. He was buying marijuana vape juice on the street, meaning that like any drug bought on the street, he had no idea what was in it.

Tags: CDC vaping